Alabama, 2014

Flash Flooding and Heavy Rain in Alabama, December 27 to 28, 2014

December 27 to 28, 2014 · NWS BMX · 4 events in 2 counties and zones

Several rounds of moderate to heavy rainfall tracked across central Alabama along a quasi-stationary cold front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

Several rounds of moderate to heavy rainfall tracked across central Alabama along a quasi-stationary cold front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Dec 27, 9:18 PM CST, 42 minutes earlier.

Area forecast discussion, Dec 27, 9:18 PM CST, 42 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
918 PM CST SAT DEC 27 2014

.UPDATE...
EVENING UPDATE.

&&

.DISCUSSION...

HAVE BEEN WATCHING THE WIDESPREAD RAIN ON THE RADAR TONIGHT.
GROUND TRUTH HAS DONE JUST THAT...KEEP US GROUNDED AS THE RADAR
VALUES FROM BOTH KBMX AND KMXX HAVE BEEN VASTLY OVERESTIMATING THE
PRECIPITATION AMOUNTS WITH BOTH THE LEGACY AND DUAL POL ESTIMATES.
ASOS REPORTS HAVE BEEN A USEFUL FRIEND TONIGHT. SO ALTHOUGH STEADY
AND MODERATE AT TIMES...RAINFALL AMOUNTS HAVE STAYED MANAGEABLE.
WITH THAT SAID...WE ARE NOWHERE NEAR BEING DONE YET...SO WATCH IS
STILL IN EFFECT.

AS FAR AS THE FORECAST...HAVE UPPED THE THUNDER IN THE WEST FROM
SLIGHT CHANCE TO CHANCE. ALREADY HAVE CATEGORICAL RAIN CHANCES.
WITH HIGHER TEMPS/DEW POINTS IN MISSISSIPPI...HAVE SEEN A LITTLE
MORE INSTABILITY FOR THUNDER. SOME OF THIS WARMER/MOISTER AIR IS
TRYING TO FILTER INTO THE WEST PART OF ALABAMA WITH MORE TSRA
EXPECTED. NOT EXPECTING SEVERE BUT JUST SOME OCCASIONAL THUNDER.
AS FOR TEMPERATURES...WE MAY HAVE ALREADY SEEN OUR LOWS OR MAYBE A
DEGREE/TWO MORE AT BEST. WILL MOST LIKELY STAY STEADY/SLOWLY RISE
OVERNIGHT AS THE BEFORE MENTIONED AIR MASS INFILTRATES...WITH
OVERCAST/RAINY CONDITIONS. THERE IS NOT MUCH ROOM FOR COOLING
TONIGHT. SO HAVE TWEAKED TEMPERATURES BASED ON CURRENT TRENDS AND
EXPECTED POSSIBLES RISES OVERNIGHT.

08/MK

&&

.AVIATION...
00Z TAF DISCUSSION.

CIGS ARE ALREADY ON THEIR WAY DOWN ACROSS THE W/SW...AND EXPECT
THIS TREND TO CONTINUE THRU THE EVENING HOURS. BASED ON LATEST
TRENDS TO OUR WEST...CIGS SHOULD LOWER TO IFR FROM SW TO NE THRU
ROUGHLY 04Z. SOME LIFR CONDITIONS ARE POSSIBLE BUT CONFIDENCE IS
JUST NOT HIGH ENOUGH TO INCLUDE ATTM. RAIN WILL CONTINUE AREA WIDE
THRU THE NIGHT...WITH A FEW EMBEDDED THUNDERSTORMS POSSIBLE MAINLY
NEAR MGM/TOI. WINDS WILL GENERALLY BE OUT OF THE SE AROUND 4-7 KTS
THRU THE FIRST HALF OF THE PERIOD.

A COLD FRONT WILL ENTER AND CROSS CENTRAL ALABAMA ON SUNDAY...BUT
DON'T LOOK FOR ANY SIGNIFICANT IMPROVEMENTS. POST FRONTAL STRATUS
AND LIGHT RAIN WILL CONTINUE WITH IFR CIGS PERSISTING FOR MUCH OF
THE DAY. WINDS WILL GRADUALLY SHIFT TO THE W THEN NW BEHIND THE FRONT.

19

&&

.PREV DISCUSSION...
/ISSUED 318 PM CST SAT DEC 27 2014/
SHORT TERM...TONIGHT THROUGH MONDAY.

THE SECOND BATCH OF SHOWERS ARE MOVING ACROSS SOUTH CENTRAL
ALABAMA THIS AFTERNOON. THIS AREA OF HEAVIER RAINFALL HAS MOVED IN
FARTHER SOUTHWARD THAN EXPECTED.  RAINFALL RATES ARE PROBABLY IN
THE 0.25-0.50 INCH PER HOUR RANGE. RADAR RATES WERE IN THE
0.50-1.0 INCH RANGE OVER GREENVILLE ALABAMA...BUT THE SURFACE
OBSERVATION ONLY REPORTED 0.25 INCHES BETWEEN 1PM AND 2PM. THE AIR
MASS IS STILL RELATIVELY DRY BELOW 3000 FEET AND THE LOWEST RADAR
BEAM HEIGHT IS PROBABLY NOT SAMPLING THE DRY LAYER. THE HIGHEST
RAINFALL TOTALS THROUGH SUNDAY NIGHT HAVE ALSO SHIFTED
SOUTHWARD...WITH THE MAXIMUM AXIS JUST SOUTH OF I-20...WITH TOTALS
OF 3-3.5 INCHES. THE FLASH FLOOD WATCH HAS BEEN EXTENDED EASTWARD
AND NOW INCLUDES ALL THE COUNTIES ALONG AND NORTH OF I-85.

THE HEAVIEST RAINFALL WILL LIKELY OCCUR TONIGHT AS THE BEST
FORCING MOVES ACROSS THE AREA AHEAD OF THE SURFACE COLD FRONT. THE
LATEST SOUNDING FROM SLIDELL LOUISIANA REPORTED A PRECIPITABLE
WATER VALUES NEAR 2 INCHES AT 18 UTC TODAY. THIS AIR MASS WILL
ADVECT NORTHEAST OVERNIGHT AND ENHANCE THE HEAVY RAINFALL POTENTIAL.
THERE WILL LIKELY BE A BREAK IN THE HEAVIER RAINFALL ON SUNDAY AS
THE FIRST UPPER IMPULSE MOVES EAST OF THE AREA. THE MODELS ARE
SHOWING ANOTHER IMPULSE MOVING THROUGH THE AREA SUNDAY NIGHT...AND
RAINFALL WILL INCREASE IN INTENSITY ONCE AGAIN...BUT NOT AS HEAVY
AS SATURDAY NIGHT. THE RAIN WILL BEGIN TO LIFT OUT OF THE AREA
MONDAY MORNING...WITH THE RAIN OUT OF EAST ALABAMA BY EARLY
MONDAY AFTERNOON.

WILL NEED TO MONITOR THE SOUTHEAST AREAS SUNDAY AFTERNOON AS
TEMPERATURES ARE FORECAST TO CLIMB INTO THE MIDDLE 70S WITH
DEW POINTS IN THE LOWER TO MIDDLE 60S. IF THE AREA CAN REMAIN RAIN
FREE DURING THE MORNING HOURS...THERE COULD BE ENOUGH INSTABILITY
FOR SOME STRONGER STORMS.

58/ROSE

LONG TERM...TUESDAY THROUGH SATURDAY.

A 1050MB SURFACE HIGH OVER THE PLAINS STATES WILL BUILD SOUTHWARD
INTO THE CENTRAL GULF COAST REGION TUESDAY THROUGH THURSDAY. THIS
WILL BRING MUCH COLDER AIR INTO CENTRAL ALABAMA...BUT THE REALLY
COLD OR ARCTIC AIR WILL STAY TO THE NORTH OF ALABAMA AS WE REMAIN
IN AN ACTIVE UPPER LEVEL SOUTHERN STREAM FLOW. A FAIRLY POTENT
SOUTHWEST STATES STORM SYSTEM WILL MOVE INTO THE SOUTHERN PLAINS
STATES THURSDAY NIGHT OR FRIDAY AND THE AIR MASS WILL WARM UP
QUICKLY ACROSS ALABAMA AS THE SURFACE FLOW BECOMES SOUTHEAST.
THIS SYSTEM HAS THE POTENTIAL TO PRODUCE SOME STRONGER STORMS AND
HEAVY RAINFALL IN THE FRIDAY TO SATURDAY TIME FRAME...AND WILL
MONITOR FOR SOME MODEL RUN TO RUN CONSISTENCY BEFORE MENTIONING
ANY SEVERE STORMS.

58/ROSE

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     51  61  45  56  36 / 100 100  80  20  10
ANNISTON    52  65  48  60  40 / 100 100  80  20  10
BIRMINGHAM  52  62  46  57  38 / 100 100  80  10  10
TUSCALOOSA  53  62  45  56  36 / 100 100  80  10  10
CALERA      52  65  47  58  40 / 100 100  80  20  10
AUBURN      48  68  54  63  44 / 100  70  70  30  10
MONTGOMERY  52  72  52  64  43 / 100  80  70  20  10
TROY        50  73  55  65  43 / 100  60  70  30  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH LATE SUNDAY NIGHT FOR THE FOLLOWING
COUNTIES: AUTAUGA...BIBB...BLOUNT...CALHOUN...CHAMBERS...
CHEROKEE...CHILTON...CLAY...CLEBURNE...COOSA...DALLAS...ELMORE...
ETOWAH...FAYETTE...GREENE...HALE...JEFFERSON...LAMAR...LEE...
LOWNDES...MACON...MARENGO...MARION...MONTGOMERY...PERRY...
PICKENS...RANDOLPH...SHELBY...ST. CLAIR...SUMTER...TALLADEGA...
TALLAPOOSA...TUSCALOOSA...WALKER...WINSTON.

&&

08/19/58
Hazardous weather outlook, Dec 27, 6:07 PM CST, 3 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
607 PM CST SAT DEC 27 2014

ALZ011>015-017>050-290015-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
607 PM CST SAT DEC 27 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

RAIN WILL SPREAD SOUTHWEST TO NORTHEAST ACROSS MUCH OF CENTRAL
ALABAMA TONIGHT AND GRADUALLY INCREASE IN INTENSITY. RAINFALL AMOUNTS
AROUND 2 INCHES ARE POSSIBLE THROUGH TONIGHT...WITH LOCALLY HIGHER
AMOUNTS POSSIBLE. THESE RAIN AMOUNTS MAY PRODUCE SOME FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

ADDITIONAL RAIN ON SUNDAY AND SUNDAY NIGHT MAY CONTINUE THE THREAT
OF FLOODING. AMOUNTS AROUND 1 INCH ARE POSSIBLE THIS PERIOD WITH
LOCALLY HIGHER AMOUNTS POSSIBLE.

MINOR RIVER FLOODING WILL BECOME POSSIBLE WITH THESE RAIN
AMOUNTS...ESPECIALLY BASINS IN WESTERN ALABAMA.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

The radar

The Birmingham radar (KBMX), 39 km away, was scanning. The volume nearest the first event began at 04:02 UTC.

Open the radar archive at this moment

Event by event

3 flash flood, 1 heavy rain. Local standard time, as filed.

Heavy Rain, Jefferson

When
December 27, 10:00 PM CST to December 28, 1:00 AM CST
Where
Jefferson County, 0.77 mi E of Acipco
Reported by
Amateur Radio
Coordinates
33.519, -86.807

Several roads in the downtown area of Birmingham were covered in water due to poor drainage.

Flash Flood, Jefferson

When
December 28, 1:00 AM CST to 4:00 AM CST
Where
Jefferson County, (Bhm)birmingham Arpt to 0.79 mi NNW of Gate City
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
33.570, -86.750

Numerous roads in the Birmingham metro area have flooded and barricaded by police.

Flash Flood, Shelby

When
December 28, 2:00 AM CST to 3:30 AM CST
Where
Shelby County, 1.58 mi E of Turner to 0.86 mi NW of Siluria
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
33.248, -86.853

County Road 17 has flooded near the intersections of County Roads 266 and 270.

Flash Flood, Shelby

When
December 28, 2:00 AM CST to 3:00 AM CST
Where
Shelby County, Longview to 0.18 mi ENE of Longview
Cause
Heavy Rain
Reported by
Social Media
Coordinates
33.200, -86.780

County road 87 near the intersection of Highway 31 has become impassable due to water covering the roadway.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2014Every state in 2014This day in weather historyWarnings in Alabama, December 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 553601, 553602, 553609, 553610.